- Research Article
- Open Access
Schur-Convexity of Averages of Convex Functions
© Vera Čuljak et al. 2011
Received: 12 November 2010
Accepted: 11 January 2011
Published: 18 January 2011
The object is to give an overview of the study of Schur-convexity of various means and functions and to contribute to the subject with some new results. First, Schur-convexity of the generalized integral and weighted integral quasiarithmetic mean is studied. Relation to some already published results is established, and some applications of the extended result are given. Furthermore, Schur-convexity of functions connected to the Hermite-Hadamard inequality is investigated. Finally, some results on convexity and Schur-convexity involving divided difference are considered.
The property of Schur-convexity and Schur-concavity has invoked the interest of many researchers and numerous papers have been dedicated to the investigation of it. The object of this paper is to present an overview of the results related to the study of Schur-convexity of various means and functions, in particular, those connected with the Hermite-Hadamard inequality. Moreover, we contribute to the subject with some new results.
First, let us recall the definition of Schur-convexity. It generalizes the definition of the convex and concave function via the notion of majorization.
Note that every function that is convex and symmetric is also Schur-convex.
One of the references which will be of particular interest in this paper is . The authors were inspired by some inequalities concerning gamma and digamma function and proved the following result for the integral arithmetic mean.
Few years later, Wulbert, in , proved that the integral arithmetic mean defined in (1.3) is convex on if is convex on . Zhang and Chu, in , rediscovered (without referring to and citing Wulbert's result) that the necessary and sufficient condition for the convexity of the integral arithmetic mean is for to be convex on . Note that the necessity is obvious. Namely, if is convex, then it is also Schur-convex since it is symmetric. Theorem A1 then implies the convexity of function .
Later, in , the Schur-convexity of the weighted integral arithmetic mean was proved.
In the same reference, the authors left an open problem: under which conditions does (1.5) hold?
The monotonicity of the function defined in (1.4) was studied in .
In the following sections, Schur-convexity of the generalized integral and weighted integral quasiarithmetic mean is studied. Relation to some already published results is established. Further, a new proof of sufficiency in Theorem A1, which is also a new proof of Wulbert's result from , that is, Zhang and Chu's result from , is presented. Some applications of this extended result are given. Furthermore, Schur-convexity of various functions connected to the Hermite-Hadamard inequality is investigated. Finally, some results on convexity and Schur-convexity involving divided difference are considered.
To complete the Introduction, we state three very interesting lemmas related to Schur-convexity. They are needed later for the proofs of our results. All three can be found in both [6, 7]. The first one gives a useful characterization of Schur-convexity.
The next result discovers the property of Schur-convexity of the generalized integral quasiarithmetic means.
the following hold:
is Schur-convex for and Schur-concave for . This was also obtained in  as a consequence of Theorem A1.
the following hold:
Combining (a), (b), (a'), and (b') completes the proof.
(i) is Schur-convex on if is increasing and is increasing and convex and is convex or if is increasing and is decreasing and concave and is convex or if is decreasing and is decreasing and concave and is concave or if is decreasing and is increasing and convex and is concave,
(ii) is Schur-concave on if is decreasing and is decreasing and convex and is convex or if is decreasing and is increasing and concave and is convex or if is increasing and is increasing and concave and is concave or if is increasing and is decreasing and convex and is concave.
2.1. Application of Theorem A1 for the Extended Mean Values
Many properties of extended mean values have been considered in . It was shown that are continuous on and symmetric with respect to both and , and and .
Shi et al. in , using Theorem A1 and Lemma A3 obtained the following condition for the Schur-convexity of the extended mean values with respect to .
Chu and Zhang in  established the necessary and sufficient conditions for the extended mean values to be Schur-convex (Schur-concave) with respect to , for fixed .
We remark that the above result does not cover the case , that is, the case of the identric mean of order . Monotonicity and Schur-concavity of the identric mean with respect to and for fixed was discussed in , using the hyperbolic composite function.
The following result is an extension of Wulbert's result from .
We recall the following definitions and remarks (see, e.g., ).
Now, we will give some applications of (3.1).
Analogous to the proof of Theorem 2.2 from .
Following the steps of the proofs of Theorems 2.4 and 2.5 given in , we can prove the following two mean value theorems.
provided that denominator on right-hand side is nonzero.
It follows the steps of the proof of Theorem 4.2 given in .
As a special case for , , we recapture the discrete version of the results obtained in.
4. Hermite-Hadamard Inequality
In , it was shown that is convex if and only if at least one of the inequalities in (4.1) is valid.
An interesting fact is that the original proof of Theorem A1 was given using the second Hermite-Hadamard inequality and the first one follows from the same theorem.
The same inequality was rediscovered later in  through an elementary analytic proof.
4.1. Application of Theorem A1 for a Function Connected with Hadamard Inequality
the following hold:
the following hold:
Shi, in , found a similar result as Theorem A1 for this function .
4.2. Schur-Convexity of Hermite-Hadamard Differences
In , the property of Schur-convexity of the difference between the middle part and the left-hand side of the Hermite-Hadamard inequality (4.1), and the difference between the right-hand side and the middle part of the same inequality, was investigated. The following theorems were proved.
First, we state a simple consequence of Theorems A1, A10, and A11.
which, after applying Lemma A1, is another proof of (ii)⇔(iii) in Corollary 4.1.
Identity (4.13) enables us to give a new proof of sufficiency in Theorem A11.
With the help of identity (4.16), we can present the following.
is Schur-convex (Schur-concave).
5. Convexity and Schur-Convexity of Divided Differences
In this final section, we turn our attention towards divided differences. Let us first recall the definition.
For more details on divided differences and -convexity, see .
In , Zwick proved the following theorem.
Note that the divided difference is a permutation symmetric function. Thus, the following theorem follows from Theorem A13 and a result on majorization inequalities. It was obtained in  by Pečari and Zwick.
Many more results involving divided differences were obtained, among others the multivariate analogues, all of which can be found in .
About a decade later, Merkle in  presented the following.
Then, the conditions (A)–(E) are equivalent and the conditions (A)–(E') are equivalent, where
Thus, it becomes clear that the statements (A)⇔(E) and (A')⇔(E') are in fact an alternative statement of Theorem A1. Furthermore, implications (A)⇒(E) and (A')⇒(E') are a special case of Theorem A14, while (A)⇒(D) and (A')⇒(D') are a special case of Theorem A13.
Moreover, note that (B) and (C), that is, (B') and (C'), are in fact the Hermite-Hadamard inequalities and we have already commented on their relation with Theorem A1—one side is used in the proof and the other is a consequence of the theorem.
Furthermore, the statements (A)⇔(D) and (A')⇔(D') are an alternative statement of Zhang and Chu's result from  and the necessity part recaptures Wulbert's result from  and the result from our Theorem 3.1.
5.1. Applications of Schur-Convexity of Divided Differences
are obtained as special cases of this new mean. In , necessary conditions under which Gini means (5.11) are Schur-convex and Schur-concave were given. In the short note , Witkowski completed this result with the proof of sufficiency of those conditions.
Using this form and Theorem A15, he proved the following.
The following conditions are equivalent:
Witkowski was able to apply all the results obtained for the two-parameter means, in particular Theorem A16, for this new family of means. The one of special interest to us is the following.
Note that the same four-parameter family of means was the object of interest to Yang in . He gave conditions under which are increasing (decreasing) and logarithmically convex (logarithmically concave). Necessary and sufficient conditions for to be increasing (decreasing) were, however, given in .
The research of the authors was supported by the Croatian Ministry of Science, Education and Sports, under the Research Grants nos. 117-1170889-0888 (for V. Čuljak and J. Pečarić) and 058-1170889-1050 (for I. Franjić).
- Elezović N, Pečarić J: A note on Schur-convex functions. The Rocky Mountain Journal of Mathematics 2000,30(3):853–856. 10.1216/rmjm/1021477248MATHMathSciNetView ArticleGoogle Scholar
- Wulbert DE: Favard's inequality on average values of convex functions. Mathematical and Computer Modelling 2003,37(12–13):1383–1391. 10.1016/S0895-7177(03)90048-3MATHMathSciNetView ArticleGoogle Scholar
- Zhang XM, Chu YM: Convexity of the integral arithmetic mean of a convex function. The Rocky Mountain Journal of Mathematics 2010,40(3):1061–1068. 10.1216/RMJ-2010-40-3-1061MATHMathSciNetView ArticleGoogle Scholar
- Qi F, Sándor J, Dragomir SS, Sofo A: Notes on the Schur-convexity of the extended mean values. Taiwanese Journal of Mathematics 2005,9(3):411–420.MATHMathSciNetGoogle Scholar
- Shi H-N, Wu S-H, Qi F: An alternative note on the Schur-convexity of the extended mean values. Mathematical Inequalities & Applications 2006,9(2):219–224.MATHMathSciNetView ArticleGoogle Scholar
- Marshall AW, Olkin I: Inequalities: Theory of Majorization and Its Applications, Mathematics in Science and Engineering. Volume 143. Academic Press, New York, NY, USA; 1979:xx+569.Google Scholar
- Pečarić JE, Proschan F, Tong YL: Convex Functions, Partial Orderings, and Statistical Applications, Mathematics in Science and Engineering. Volume 187. Academic Press, Boston, Mass, USA; 1992:xiv+467.Google Scholar
- Toader G, Sándor J: Inequalities for general integral means. Journal of Inequalities in Pure and Applied Mathematics 2006,7(1, article 13):1–5.Google Scholar
- Stolarsky KB: Generalizations of the logarithmic mean. Mathematics Magazine 1975, 48: 87–92. 10.2307/2689825MATHMathSciNetView ArticleGoogle Scholar
- Leach EB, Sholander MC: Extended mean values. The American Mathematical Monthly 1978,85(2):84–90. 10.2307/2321783MATHMathSciNetView ArticleGoogle Scholar
- Qi F: A note on Schur-convexity of extended mean values. The Rocky Mountain Journal of Mathematics 2005,35(5):1787–1793. 10.1216/rmjm/1181069663MATHMathSciNetView ArticleGoogle Scholar
- Sándor J: The Schur-convexity of Stolarsky and Gini means. Banach Journal of Mathematical Analysis 2007,1(2):212–215.MATHMathSciNetView ArticleGoogle Scholar
- Chu Y, Zhang X: Necessary and sufficient conditions such that extended mean values are Schur-convex or Schur-concave. Journal of Mathematics of Kyoto University 2008,48(1):229–238.MATHMathSciNetGoogle Scholar
- Ji D-M, Shi H-N: Schur convexity and Schur-geometrically concavity of generalized exponent mean. RGMIA Research Report Collection 2008.,11(4, article 2):Google Scholar
- Pečarić J, Roqia G: Generalization of Stolarsky type means. to appear in Journal of Inequalities and ApplicationsGoogle Scholar
- Anwar M, Pečarić J: New means of Cauchy's type. Journal of Inequalities and Applications 2008, 2008:-10.Google Scholar
- Roberts AW, Varberg DE: Convex Functions, Pure and Applied Mathematics. Volume 5. Academic Press, New York, NY, USA; 1973:xx+300.Google Scholar
- Hammer PC: The midpoint method of numerical integration. Mathematics Magazine 1958, 31: 193–195. 10.2307/3029196MATHView ArticleGoogle Scholar
- Bullen PS: Error estimates for some elementary quadrature rules. Univerzitet u Beogradu. Publikacije Elektrotehničkog Fakulteta. Serija Matematika i Fizika 1978, (602–633):97–103.Google Scholar
- Dragomir SS, Milošević DS, Sàndor J: On some refinements of Hadamard's inequalities and applications. Univerzitet u Beogradu. Publikacija Elektrotehničkog Fakulteta. Serija Matematika 1993, 4: 21–24.Google Scholar
- Dragomir SS, Pearce CEM: Selected Topics on Hermite-Hadamard Inequalities and Applications, RGMIA Monographs. Victoria University; 2000. http://rgmia.vu.edu.au/monographs/Google Scholar
- Yang G-S, Hong M-C: A note on Hadamard's inequality. Tamkang Journal of Mathematics 1997,28(1):33–37.MATHMathSciNetGoogle Scholar
- Shi H-N: Schur-convex functions related to Hadamard-type inequalities. Journal of Mathematical Inequalities 2007,1(1):127–136.MATHMathSciNetView ArticleGoogle Scholar
- Čuljak V, Pečarić J: Schur-convexity of Čebišev functional. to appear in Mathematical Inequalities & ApplicationsGoogle Scholar
- Čuljak V: A remark on Schur-convexity of the mean of a convex function. to appear in Mathematical Inequalities & ApplicationsGoogle Scholar
- Dragomir SS: Two mappings in connection to Hadamard's inequalities. Journal of Mathematical Analysis and Applications 1992,167(1):49–56. 10.1016/0022-247X(92)90233-4MATHMathSciNetView ArticleGoogle Scholar
- Chu Y, Wang G, Zhang X: Schur convexity and Hadamard's inequality. Mathematical Inequalities & Applications 2010,13(4):725–731.MathSciNetView ArticleGoogle Scholar
- Aglić Aljinović A, Pečarić J: On some Ostrowski type inequalities via Montgomery identity and Taylor's formula. Tamkang Journal of Mathematics 2005,36(3):199–218.MATHMathSciNetGoogle Scholar
- Cheng X-L, Sun J: A note on the perturbed trapezoid inequality. Journal of Inequalities in Pure and Applied Mathematics 2002,3(2, article 29):1–7.MathSciNetGoogle Scholar
- Zwick D: A divided difference inequality for -convex functions. Journal of Mathematical Analysis and Applications 1984,104(2):435–436. 10.1016/0022-247X(84)90008-8MATHMathSciNetView ArticleGoogle Scholar
- Pečarić JE: An inequality for -convex functions. Journal of Mathematical Analysis and Applications 1982,90(1):213–218. 10.1016/0022-247X(82)90055-5MATHMathSciNetView ArticleGoogle Scholar
- Farwig R, Zwick D: Some divided difference inequalities for -convex functions. Journal of Mathematical Analysis and Applications 1985,108(2):430–437. 10.1016/0022-247X(85)90036-8MATHMathSciNetView ArticleGoogle Scholar
- Pečarić JE, Zwick D: -convexity and majorization. The Rocky Mountain Journal of Mathematics 1989,19(1):303–311. 10.1216/RMJ-1989-19-1-303MATHMathSciNetView ArticleGoogle Scholar
- Merkle M: Conditions for convexity of a derivative and some applications to the gamma function. Aequationes Mathematicae 1998,55(3):273–280. 10.1007/s000100050036MATHMathSciNetView ArticleGoogle Scholar
- Yang Z-H: On the log-convexity of two-parameter homogeneous functions. Mathematical Inequalities & Applications 2007,10(3):499–516.MathSciNetView ArticleGoogle Scholar
- Shi H-N, Jiang Y-M, Jiang W-D: Schur-convexity and Schur-geometrically concavity of Gini means. Computers & Mathematics with Applications 2009,57(2):266–274. 10.1016/j.camwa.2008.11.001MATHMathSciNetView ArticleGoogle Scholar
- Witkowski A: On Schur-nonconvexity of Gini means. RGMIA Research Report Collection 2009.,12(2, article 10):Google Scholar
- Witkowski A: On two- and four-parameter families. RGMIA Research Report Collection 2009.,12(1, article 3):Google Scholar
- Yang Z-H: On the monotonicity and log-convexity of a four-parameter homogeneous mean. Journal of Inequalities and Applications 2008, 2008:-12.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.